Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    CHRONIC HIVES SOLUTION!!! (hopefully)
    avatar
    fruitloops posted:
    I have been suffering from chronic hives for over 14 years. At first my allergist put me on an antihistamine and it worked. I was on a prescription antihistamine for awhile, then Claritin became and over-the-counter drug and I took that. I would take a couple pills a week and would have no issues. Ten years later my hives seemed to go away completely. Then about 2 years ago they came back with a vengeance. The allergists tried everything and tested me for everything and they couldn't make heads or tails of it. He put me on Doxepin which seemed to work real well at first. Then after about a month or so, it started to stop working. I think I may have built up a tolerance to it. It eventually stopped working completely, so I stopped taking it. The doctor tried tinkering with other medications and none of them worked. Months later I started taking the Doxepin again, and sure enough, it worked for a few weeks then stopped working. I ended up going to see an allergist in Boston. Her name is Dr. Anna Kovalszki. If you can get to Boston to see her do it!!! My first and only visit, she took blood and hopefully seems to have figured out the issue. She said that there are antibodies in the mast cells of my skin. What exactly that means...I'm not sure. She put on an anti-inflammatory called Hydroxychloroquine. It is a generic version of the medication called plaquenil. She said it may take a couple months to work. It has been 6 weeks and my hives are almost non existant. I still take the Doxepin on occasion. The problem with Plaquenil is that it can have bad side effects, although I haven't noticed any. I can mess with your liver; it can mess with your red blood cells; and I think it can effect your vision. Dr. Kovalszki called today. I had had blood tests taken a month after I started taking the medication (it has been about 6 weeks now). I missed her call but she left me a message saying my liver functions have risen and something about my blood cells. I will post again when I talk to her.
    Reply


    Helpful Tips

    Relief for urticaria
    I had suffered from hives for six years until one doctor (an allergist) finally discovered that it was chronic urticaria. I am allergic to ... More
    Was this Helpful?
    5 of 5 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Asthma and Allergies Center